Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Tucson, AZ

July 28, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2017, 3:39 PM MST for Pima County, Arizona. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 3:39 PM MST (22:39 UTC)
Expired
Jul 28, 2017, 4:30 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:05 PM MSTTSTM WND DMG2 Ese South Tucson, AZTREE DOWN ON AJO ROAD NEAR KINO STADIUM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS55 KTWC 282239
SVRTWC
AZC019-282330-
/O.NEW.KTWC.SV.W.0058.170728T2239Z-170728T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
339 PM MST FRI JUL 28 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 430 PM MST

* At 338 PM MST, a severe thunderstorm was located near
  Drexel-Alvernon, or 7 miles southeast of Tucson, moving southwest
  at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tucson, Littletown, Drexel-Alvernon, Drexel Heights, Summit, Tucson
  Estates, South Tucson, Rita Ranch, San Xavier Mission, Tucson
  International Airport and Davis-Monthan Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3224 11078 3211 11077 3205 11106 3222 11107
TIME...MOT...LOC 2238Z 065DEG 6KT 3219 11083 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
2 follow-up statements
346 
WWUS55 KTWC 282255
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
355 PM MST FRI JUL 28 2017

AZC019-282330-
/O.CON.KTWC.SV.W.0058.000000T0000Z-170728T2330Z/
Pima-
355 PM MST FRI JUL 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 355 PM MST, a severe thunderstorm was located over
Drexel-Alvernon, or near Tucson, and is nearly stationary.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tucson, Littletown, Drexel-Alvernon, Drexel Heights, Summit, Tucson
Estates, South Tucson, Rita Ranch, San Xavier Mission, Tucson
International Airport and Davis-Monthan Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3222 11086 3211 11078 3205 11106 3222 11107
TIME...MOT...LOC 2255Z 056DEG 1KT 3217 11094 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
893 
WWUS55 KTWC 282322
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
422 PM MST FRI JUL 28 2017

AZC019-282331-
/O.EXP.KTWC.SV.W.0058.000000T0000Z-170728T2330Z/
Pima-
422 PM MST FRI JUL 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 430 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits, therefore the warning will be allowed to expire.  However 
heavy rain is still occuring with this thunderstorm and a Flash 
Flood Warning remains in effect until 630 PM MST.

LAT...LON 3222 11086 3211 11078 3205 11106 3222 11107
TIME...MOT...LOC 2321Z 065DEG 6KT 3216 11098 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 28, 1:47 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Fri Jul 28 2017

.SYNOPSIS...Daily rounds of thunderstorms will continue through at
least this weekend with locally heavy rain and strong winds with
some storms. High temperatures will generally be a few degrees
below normal due to increased storm coverage.

&&

.DISCUSSION...Thunderstorms developing over mountains this
afternoon. Movement is WNW but is a little slower than Thursday.
Slower movement and a bit more moisture in this morning's sounding
(1.66 inches) will allow for heavy rain from individual storms
with rates 1 to 2 inches per hour easily attainable.

Satellite/models shows a number of upstream disturbances
available to act on moisture as they move across SE AZ through
this weekend. Of immediate concern is one that has already sparked
a large area of thunderstorms in NE Sonora/NW Chihuahua that is
moving northeast toward SE AZ. Expect this area to help keep
showers and thunderstorms going well into the evening, if not
overnight.

As mentioned, additional rounds of thunderstorms are expected
through the weekend. While ample moisture should remain in place
next week, the upper level high is forecast to recenter farther
west which may warm temperatures aloft enough to limit
thunderstorm coverage. At that time, high temperatures could
return to near normal, after being below normal through this
weekend.

&&

.AVIATION...Valid thru 30/00Z.
Sct to Num TSRA continuing thru 29/06z. Cloud decks generally 5k-
10k ft AGL with MVFR cigs/vsbys in TSRA. Isold/Sct SHRA/TSRA
overnight into Sat morning then another round of TSRA developing
Saturday afternoon. SFC wind variable in direction mainly less
than 12 kts, except in the vicinity of TSRA where gusts may exceed
40 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Daily shower and thunderstorm chances will continue into next week
across most of southeast Arizona. Daytime temperatures will
generally be at or below normal. Elevated humidities will remain in
place through the weekend into next week with excellent overnight
recoveries. Outside of thunderstorm winds, expect 20-foot winds to
remain at or below 15 mph and follow typical upslope/down valley
diurnal patterns. Fire weather concerns are low through at least
late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 2:18 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI JUL 28 2017

AZZ503-504-282200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
218 PM MST FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 216 PM MST, Doppler radar was tracking a group of strong
thunderstorms just west of Tubac and Amado. The storms are showing
very little movement.

Heavy rain and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Tumacacori-Carmen, Tubac, Rio Rico Northwest, Arivaca Lake,
Tumacacori and Amado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 11112 3167 11106 3151 11103 3153 11131
      3183 11132
TIME...MOT...LOC 2116Z 101DEG 7KT 3167 11116

Cerniglia
Special weather statement, Jul 28, 2:55 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
255 PM MST FRI JUL 28 2017

AZZ504-514-282230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
255 PM MST FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 330 PM MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm over
Tanque Verde, or 9 miles east of Tucson. this storm was nearly
stationary.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3232 11067 3217 11067 3222 11089 3233 11090
TIME...MOT...LOC 2155Z 077DEG 4KT 3226 11078

GL
Local storm report, Jul 28, 3:31 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     3 NW SAGUARO NATIONAL P 32.21N 110.77W
07/28/2017                   PIMA               AZ   TRAINED SPOTTER

            BROADWAY/HOUGHTON 0.8 IN 30 MIN... EST. 50MPH GUST...
            LARGE TREE DOWN

&&

EVENT NUMBER TWC1700047

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:10 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Jul 27, 6:50 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 27, 7:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 27, 9:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 27, 11:22 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 28, 1:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 28, 1:37 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 28, 2:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 28, 2:55 PM MSTSpecial Weather StatementTWC35 min
Jul 28, 3:08 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 28, 3:09 PM MSTAreal Flood AdvisoryTWCSanta Cruz111 min
Jul 28, 3:16 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 28, 3:26 PM MSTFlash Flood WarningTWCPima3 hr
Jul 28, 4:49 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.